TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
893 Posts
Discussion Starter #1
Hi

Have been told by Dermatologist to now stop taking Plaquinel ( stopped taking Mepacrine 12 weeks ago) as he thinks they have things in common that may be why Im still having a negative drug reaction.

Of course my first reaction was concern as although Ive managed to taper now to 5mg of Prednisolone and when the drug reaction is gone ( lichen planus rash) I can come off the pred but what then.

He said he would write to my Rhumatologist to see what other alternative medications there are........ :eek:

I did say that Plaquinel is the main first line and of course being on Pred is a good thing for now but not long term.......his answer was a big vague.

Perhaps he means writing means he just puts it over to my Rhumatologist..maybe its a protocol thing.

I just feel threatened by the fact Plaquinel may be out of the picture for a while if not for good.

Another Rhumatologist \i spoke to outside and off the record told me he thought it odd that I was given both antimalarials at the same time.

\i have two thoughts now...firstly was \i over medicated for too long and secondly was it not good practice to give me both at the same time.
Plaquinel and Mepacrine.

Any thoughts?
 

·
Registered
Joined
·
14,661 Posts
Hello Nicky

I am sure the idea of stopping the Plaquenil is very worrying :( I daresay the dermy thinks everything has to be tried to get the LP under control. I have no idea how much the Plaquenil might be contributing to the LP.


About the Mepacrine dose you were on, I recall us deciding that the 300 mgs a day the rheumy suggested was far too much, since the maximum recommended by Dr Wallace is not above 100 mgs a day. Dr Wallace mentions staying on this as a therapeutic dose for 3-6 months then reducing to a maintenance dose.

I know that St Thomas often suggests taking Mepacrine 2 or 3 times a week. They were happy for me to stay on the 100mgs a day that I have been on for years

I'd say the combination is perfectly 'good practice', but it's not well known. It was forgottten about when Plaquenil replaced Mepacrine commercially for antimalarial prevention. If there was any significant problem with the combination it wouldn't be used by leading lupologists and we would know all about any associated warnings.
I think you have been very, very unlucky and I feel gutted for you.

Dr Wallace says that of 120,000 troops, 2,000 got rashes, mainly dermatitis A dermatologist would usually defer to a rheumatologist for overall lupus treatment, I'd guess Imuran or methotrexate.

Many Hugs
Clare
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Nicky,
I am not sure about over medicated. I am also not sure if it is uncommon to use them together. I do know about plaquenil. It is a good medicine and not everyone can take it and it doesn't work for everyone. I think your concerns are good ones and you should do some checking to see if there was a problem with taking the 2 together. I would of thought that the pharmacy would of said something to you if there was a question about being on both of them. I often find that the pharmacy knows more about the meds then the doctors, as far as interactions. I am sorry I could not of been of more help to you but do wish you luck with finding your answers.
 

·
Registered
Joined
·
893 Posts
Discussion Starter #4
Thanks Claire, thats really sweet of you :)

Im perhaps reconsidering now what that doctor I talked to said regards being on both antimalarials. I should have posted as initially intended straight after I saw him.
Your absolutly right about its common to be on both and is good practice .
Im considering he said that perhaps it was odd to keep me on on both when I had a reaction?.

Either way I have reassurance that the above and the dose are not abnormal practice.

Im relieved as its much easier to accept its just one of those unlucky things rather that something that could have been avoided.

I can let it go now:)

I have to say that managing to be on 5mg of Prednisolone and a week off of the Plaquinel, my rash is manageable, Id almost say some improvement, although it does tryto rear its ungly head above a range but subsides.
Im not crawling up the preverbial wall.

Im also not up a creek without a paddle ( oh the cliches:)) knowing about the suggested alternatives.

To quote another cliche, every cloud has another lining:).

Thanks Nicky
 

·
Registered
Joined
·
893 Posts
Discussion Starter #5
Hi Onetay:)

Yes Plaquinel is a really good 1st line medicatin. I totally agree with you.

There dosnt seem to be a problem with mixing it as I originally thought.
Your pharmacist sounds wonderful....Im not sure about pharmacists in the uk as mine has'nt checked if Im carrying a steroid card and the original said she wouldnt bother giving me a card as \im not on steroids long enough.

I have been on long enough to earn my card now:)
Guess I can write something and stick it in my wallet should I get knocked unconscious or something.

Thanks oneay for your reply

Nicky
 
1 - 5 of 5 Posts
Top